Supermodular stochastic orders and positive dependence of random vectors. (English) Zbl 0883.60016

Summary: The supermodular and the symmetric supermodular stochastic orders have been cursorily studied in previous literature. We study these orders more thoroughly. First we obtain some basic properties of these orders. We then apply these results in order to obtain comparisons of random vectors with common values, but with different levels of multiplicity. Specifically, we show that if the vectors of the levels of multiplicity are ordered in the majorization order, then the associated random vectors are ordered in the symmetric supermodular stochastic order. In the non-symmetric case we obtain bounds (in the supermodular stochastic order sense) on such random vectors. Finally, we apply the results to problems of optimal assembly of reliability systems, of optimal allocation of minimal repair efforts, and of optimal allocation of reliability items.


60E15 Inequalities; stochastic orderings
90B25 Reliability, availability, maintenance, inspection in operations research
Full Text: DOI


[1] Block, H. W.; Sampson, A. R., Conditionally ordered distributions, J. Multivariate Anal., 27, 91-104 (1988) · Zbl 0649.62042
[2] Brown, M.; Proschan, F., Imperfect repair, J. Appl. Prob., 20, 851-859 (1983) · Zbl 0526.60080
[3] Joe, H., Multivariate concordance, J. Multivariate Anal., 35, 12-30 (1990) · Zbl 0741.62061
[4] Marshall, A. W.; Olkin, I., A multivariate exponential distribution, J. Amer. Statist. Assoc., 62, 30-44 (1967) · Zbl 0147.38106
[5] Marshall, A. W.; Olkin, I., Inequalities. Theory of Majorization and Its Applications (1979), Academic Press: Academic Press New York · Zbl 0437.26007
[6] Meester, L. E.; Shanthikumar, J. G., Regularity of stochastic processes: A theory based on directional convexity, Probab. Eng. Inform. Sci., 7, 343-360 (1993)
[7] Olkin, I.; Tong, Y. L., Positive dependence of a class of multivariate exponential distributions, SIAM J. Control and Optimi., 32, 965-974 (1994) · Zbl 0796.62085
[8] Shaked, M.; Shanthikuhar, J. G., Multivariate imperfect repair, Oper. Res., 34, 437-448 (1986) · Zbl 0616.62129
[9] Shaked, M.; Shanthikumar, J. G., Optimal allocation of resources to nodes of parallel and series systems, Adv. Appl. Probab., 24, 894-914 (1992) · Zbl 0769.90041
[10] Shaked, M.; Shanthikumar, J. G., Stochastic Orders and Their Applications (1994), Academic Press: Academic Press New York · Zbl 0806.62009
[11] Shaked, M.; Shanthikumar, J. G.; Tong, Y. L., Parametric Schur convexity and arrangement monotonicity properties of partial sums, J. Multivariate Anal., 53, 293-310 (1995) · Zbl 0827.60011
[12] Szekli, R.; Disney, R. L.; Hur, S., MR/GI/1 queues with positively correlated arrival stream, J. Appl. Probab., 31, 497-514 (1994) · Zbl 0802.60088
[13] Tchen, A. H., Inequalities for distributions with given marginals, Ann. of Probab., 8, 814-827 (1980) · Zbl 0459.62010
[14] Tong, Y. L., Inequalities for a class of positively dependent random variables with a common marginal, Ann. of Statist., 17, 429-435 (1989) · Zbl 0679.60025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.